Translator Disclaimer
February 2004 MM algorithms for generalized Bradley-Terry models
David R. Hunter
Ann. Statist. 32(1): 384-406 (February 2004). DOI: 10.1214/aos/1079120141

Abstract

The Bradley-Terry model for paired comparisons is a simple and much-studied means to describe the probabilities of the possible outcomes when individuals are judged against one another in pairs. Among the many studies of the model in the past 75 years, numerous authors have generalized it in several directions, sometimes providing iterative algorithms for obtaining maximum likelihood estimates for the generalizations. Building on a theory of algorithms known by the initials MM, for minorization-maximization, this paper presents a powerful technique for producing iterative maximum likelihood estimation algorithms or a wide class of generalizations of the Bradley-Terry model. While algorithms for problems of this type have tended to be custom-built in the literature, the techniques in this paper enable their mass production. Simple conditions are stated that guarantee that each algorithm described will produce a sequence that converges to the unique maximum likelihood estimator. Several of the algorithms and convergence results herein are new.

Citation

Download Citation

David R. Hunter. "MM algorithms for generalized Bradley-Terry models." Ann. Statist. 32 (1) 384 - 406, February 2004. https://doi.org/10.1214/aos/1079120141

Information

Published: February 2004
First available in Project Euclid: 12 March 2004

zbMATH: 1105.62359
MathSciNet: MR2051012
Digital Object Identifier: 10.1214/aos/1079120141

Subjects:
Primary: 62F07, 65D15

Rights: Copyright © 2004 Institute of Mathematical Statistics

JOURNAL ARTICLE
23 PAGES


SHARE
Vol.32 • No. 1 • February 2004
Back to Top